Visit our e-commerce website for Conferences, Webinars, Medical Membership, eBooks etc [More Details]
Can LDN make symptoms worse? Dr Piper
Yes LDN can occasionally make symptoms worse, but in my experience not commonly.
Because of this, in people who are very unwell, I am very cautious and start on very low doses, very slowly. The usual starting doses are 1 mg at night, increasing by 1 mg every month until we reach a dose of 4.5 mg per night. However, in some people, I don't go as high as this as they can feel unwell on higher doses. In my experience, this is the exception rather than the norm.
The correct management for any unusual symptoms or worsening of the condition in a patient is to stop the treatment and speak to the prescribing physician. When symptoms are worsened, which they can be on occasions, we normally stop LDN for a few days and then restart on a much lower dose. In that eventuality, we often revert to using LDN in the form of drops, 1 mg per one ml and if possible, to begin on 0.1mg, increasing only extremely gradually.
The reason that some people do suffer from worsening symptoms is that LDN can be particularly effective very quickly and the die-off effect of organisms with underlying infections, can trigger a healing reaction called a Jarisch-Herxheimer reaction. This is a reaction by the body to endotoxin like products which are released by the death of harmful microorganisms within the body.
Personally, I have not found a high incidence of patients where symptoms have been much worse with low-dose naltrexone. I use the treatment very much as part of a multidisciplinary approach to illness and I stagger various changes and recommendations, on a gradual basis.